The safety of atypical antipsychotics: does QTc provide all the answers?

Expert Opinion on Drug Safety (Impact Factor: 2.91). 05/2011; 10(3):341-4. DOI: 10.1517/14740338.2011.576665
Source: PubMed

ABSTRACT Drug safety of atypical antipsychotics is important due to the increasing mortality gap between patients with schizophrenia and the general population. This editorial discusses the safety evaluation of ziprasidone with a focus on the risk of the potentially fatal cardiac arrhythmia, torsades de pointes (TdP). The exact incidence of antipsychotic-induced TdP remains unknown because capturing TdP warrants continuous monitoring and tens of thousands of patient-years due to the rarity of TdP. For this reason, surrogate markers such as the QTc interval are used despite their limitations. New surrogate markers Tpeak-Tend and T-wave morphology have seen the light of day but their validity remain unknown. Large pragmatic trials have been conducted, but their contributions to drug safety evaluations are controversial. Finally, psychiatrists should have in mind that safety evaluation should include more than the risk of TdP. Some atypical antipsychotics are associated with life-shortening side effects, such as severe weight gain and type 2 diabetes, which may contribute more to the overall mortality than TdP. In addition to this, suboptimal treatment may result in life-shortening behaviors such as suicide. A shared decision including a thorough discussion of risks and benefits with the patients is essential.

10 Reads
    • "As QTc data on aripiprazole treatment in patients at high risk for torsade are limited, the clinical issue is whether the QTc interval should be routinely monitored in specific vulnerable patients receiving aripiprazole given logistic, financial, and clinical dilemmas. In making this decision, it is important to bear in mind that drug safety is more than just cardiac repolarization considering the high prevalence of cardiometabolic disorders (e.g., metabolic syndrome) and adverse lifestyle factors (e.g., smoking) may result in greater cardiac mortality rates than drug-induced TdP in this vulnerable patient group (Correll and Nielsen 2010; Nielsen 2011). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Certain antipsychotics increase the risk of heart rate-corrected QT (QTc) prolongation and consequently Torsades de Pointes (TdP) and sudden cardiac death (SCD). Drug-induced Brugada syndrome (BrS) is also associated with SCD. Most SCDs occur in patients with additional cardiac risk factors. Aripiprazole's cardiac safety has not been assessed in patients at high risk for torsade, where QTc prolongation risk is highly increased. MEDLINE, Embase, and The Cochrane Library were searched for preclinical, clinical, and epidemiological studies. Eligible studies were reviewed and cardiac safety data were extracted. Continuous and dichotomous QTc data were used in the meta-analysis. Preclinical studies suggested that aripiprazole has limited affinity for the delayed rectifier potassium current. TdP was reported in two case reports and SCD was reported in one case report and one case series. No clinical studies assessing aripiprazole's cardiac safety in patients at high risk for torsade were found. No thorough QT (TQT) study with aripiprazole was found. The meta-analysis revealed that the mean ΔQTc interval was decreased with aripiprazole and QTc prolongation risk was lower compared with placebo and active controls. Epidemiological studies linked aripiprazole to weak/moderate torsadogenicity. No studies were found associating aripiprazole with BrS suggesting low affinity for the fast sodium current. Aripiprazole is a low-risk antipsychotic regarding cardiac safety in healthy patients. However, baseline and steady state electrocardiogram is recommended in patients at high risk for torsade due to marked QTc prolongation, absence of a TQT study, and lack of data in this group.
    Psychopharmacology 08/2015; 232(18). DOI:10.1007/s00213-015-4024-9 · 3.88 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Several antipsychotics are associated with the ventricular tachycardia torsade de pointes (TdP), which may lead to sudden cardiac death (SCD), because of their inhibition of the cardiac delayed potassium rectifier channel. This inhibition extends the repolarization process of the ventricles of the heart, illustrated as a prolongation of the QT interval on a surface ECG. SCD in individuals receiving antipsychotics has an incidence of approximately 15 cases per 10,000 years of drug exposure but the exact association with TdP remains unknown because the diagnosis of TdP is uncertain. Most patients manifesting antipsychotic-associated TdP and subsequently SCD have well established risk factors for SCD, i.e. older age, female gender, hypokalaemia and cardiovascular disease. QT interval prolongation is the most widely used surrogate marker for assessing the risk of TdP but it is considered somewhat imprecise, partly because QT interval changes are subject to measurement error. In particular, drug-induced T-wave changes (e.g. flattening of the T-wave) may complicate the measurement of the QT interval. Furthermore, the QT interval depends on the heart rate and a corrected QT (QTc) interval is often used to compensate for this. Several correction formulas have been suggested, with Bazett's formula the most widely used. However, Bazett's formula overcorrects at a heart rate above 80 beats per minute and, therefore, Fridericia's formula is considered more appropriate to use in these cases. Several other surrogate markers for TdP have been developed but none of them is clinically implemented yet and QT interval prolongation is still considered the most valid surrogate marker. Although automated QT interval determination may offer some assistance, QT interval determination is best performed by a cardiologist skilled in its measurement. A QT interval >500 ms markedly increases the risk for TdP and SCD, and should lead to discontinuation of the offending drug and, if present, correction of underlying electrolyte disturbances, particularly serum potassium and magnesium derangements. Before prescribing antipsychotics that may increase the QTc interval, the clinician should ask about family and personal history of SCD, presyncope, syncope and cardiac arrhythmias, and recommend cardiology consultation if history is positive.
    CNS Drugs 06/2011; 25(6):473-90. DOI:10.2165/11587800-000000000-00000 · 5.11 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: INTRODUCTION: Atypical antipsychotics provide broad-spectrum effectiveness for the acute and/or preventative treatment of disparate psychiatric disorders. Atypical antipsychotics offer improved efficacy in some psychopathological domains when compared with typical antipsychotics. Notwithstanding, atypicals are not a catholicon and are associated with clinically significant and treatment-limiting side effects (e.g., extrapyramidal symptoms and weight gain). AREAS COVERED: This article reviews commonly encountered adverse events attributable to the use of atypical antipsychotic agents. This review aims to provide a current overview of common adverse events associated with atypical agents with a particular emphasis on adverse events that frequently lead to treatment discontinuation (e.g., changes in weight, metabolism, extrapyramidal side effects, neuroendocrine changes, blood dyscrasias, and cardiovascular toxicity). EXPERT OPINION: Atypicals are not a catholicon and are associated with clinically significant and treatment-limiting side effects (e.g., extrapyramidal symptoms and weight gain). Improving the utility of these agents requires a familiarity and understanding of the heterogeneous tolerability and safety profiles of atypical agents as well as the therapeutic evidence for their efficacy.
    Expert Opinion on Pharmacotherapy 02/2012; 13(11):1587-98. DOI:10.1517/14656566.2012.656590 · 3.53 Impact Factor
Show more